Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Omaha, NE

May 9, 2004Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2004, 7:59 PM CDT for Cedar County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 7:59 PM CDT (00:59 UTC)
Expired
May 9, 2004, 9:00 PM CDT
In force
61 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
May 9, 7:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KOAX 100059
SVROAX
NEC027-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
758 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FORDYCE...OR ABOUT 14   
MILES SOUTHWEST OF YANKTON...MOVING EAST AT 30 MPH.  

* LOCATIONS IMPACTED INCLUDE...
  FORDYCE
  ST. HELENA...HARTINGTON...COLERIDGE...BELDEN
  WYNOT...LAUREL

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4287 9747 4249 9750 4246 9735 4236 9735
          4238 9706 4276 9705

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:19 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 9, 4:19 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 PM CDT SUN MAY 9 2004

.DISCUSSION...
FCST CONCERN CONTINUES TO BE THE PROSPECTS FOR THUNDERSTORMS AND
SEVERE WEATHER THROUGH MIDWEEK.

SHORT TERM...18Z OAX SPECIAL SOUNDING WAS A LOT DRIER THAN 12Z MODELS
SUGGESTED IT SHOULD BE. THIS IS LIKELY DUE TO SINKING MOTION ALOFT
BEHIND MID LVL MESO TROUGH MOVING OUT OF THE AREA LEFT OVER FROM
LAST NIGHTS TSTMS.  THIS SHOULD CUT DOWN ON INSTABILITY AND SVR
POTENTIAL IN E CNTRL NEB FOR A WHILE AND TEND TO SLOW THE ADVANCE OF
THE COLD FRONT.  SHEAR IS ALSO ON THE WEAK SIDE.  FORECAST SCENARIO
IS FOR PULSE TYPE SEVERE IN NORTHEAST NEB THIS EVE WITH STRONG
OUTFLOW WINDS...THEN CONSOLIDATING TO AN MCS OVERNIGHT AS MOIST
INFLOW INCREASES.  THIS WILL DRIVE THE BOUNDARY SLOWLY
SOUTH...ALTHOUGH CORFIDI VECTORS ARE NOT AT ALL STRONG.  NOT SURE
WHAT TO MAKE OF 18Z MESOETA REDEVELOPMENT OF A RAIN REGION IN
NORTHERN NEB LATE TONIGHT INTO MON MORNING EXCEPT THAT IT IS VERY
SLOW LOOKING IN DRIVING THE BOUNDARY SOUTH.

MON LIKELY TO START CLOUDY AND RAINY NORTH OF THE SFC FRONT...AND
LIKELY MUCH TOO COOL FOR SFC BASED AFTERNOON CONVECTION.  SOME
PROSPECTS FOR WARM ADVECTION TSTMS ABOVE THE BNDRY LAYER AS A
VIGOROUS LLJ SETS UP MONDAY NIGHT.

TUE LOOKS WINDY AND WARM IN ADVANCE OF A STRONG SFC LOW OVER WRN
DAKOTAS.  FRONT WILL PROB NOT BE CLOSE ENOUGH FOR CONVECTIVE
INITIATION...BUT CANNOT BE TOTALLY RULED OUT.  MODELS SUGGEST A LOT
OF LOW LVL MOISTURE MOVING N INTO THE AREA.

BEST CHC FOR MORE SEVERE WEATHER COMES IN THE MIDWEEK AS A
LARGE UPPER TROUGH APPROACHES FROM THE WEST.  THE ENVIRONMENT
SHOULD BECOME MORE STRONGLY SHEARED AND UNSTABLE NEAR THE
FRONTAL ZONE...BUT TIMING THE FRONT IS NOT POSSIBLE AT THIS POINT.
WENT WITH HPC IDEA THAT FRONT WOULD BE EAST OF US BY LATE THU.

AFTER THE FRONT PASSES...COOLER AND DRIER WEATHER SHOULD PREVAIL
THROUGH NEXT SUNDAY.  GFS CONTINUES TO SHOW ANOTHER MCS OVER OUR
SOUTHEAST THU NIGHT...SO THIS WILL HAVE TO BE MONITORED FOR LATER
FCSTS.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

POLLACK
Hazardous weather outlook, May 9, 4:23 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
423 PM CDT SUN MAY 9 2004

NEZ011-012-016>018-030>032-042-101100-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
423 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS MAY OCCUR
THIS EVENING...AS A COLD FRONT MOVES INTO THE AREA FROM THE
NORTHWEST. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY...BUT THE CHANCE
FOR SEVERE WEATHER IS NOT AS HIGH AS IT IS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY.
SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST
CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL
REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL
DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE
DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT
OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED AND SPOTTERS SHOULD
RELAY ALL REPORTS THROUGH THE OVERNIGHT HOURS. SPOTTER ACTIVATION
IS NOT AS LIKELY MONDAY.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-101100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
423 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO BE THE MAIN HAZARDS.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY. SOME STORMS
MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS CONTINUES MONDAY NIGHT THROUGH THURSDAY.
SEVERE STORMS MAY OCCUR MONDAY THROUGH WEDNESDAY...WITH THE BEST
CHANCES IN THE LATE AFTERNOON AND EVENING. THE WEATHER PATTERN WILL
REMAIN UNSETTLED THROUGH THAT PERIOD AS A SERIES OF UPPER LEVEL
DISTURBANCES INTERACT WITH A FRONT IN THE AREA. TIMING OF THESE
DISTURBANCES AND OF THE FRONT WILL DETERMINE THE LOCATION AND EXTENT
OF THE SEVERE WEATHER EACH DAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY BEFORE MIDNIGHT.
SPOTTERS MAY BE NEEDED AGAIN ON MONDAY.

MILLER

In the hours before

Local storm report, May 9, 5:21 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
521 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          1 SW SCHUYLER           41.44N 97.07W
05/08/2004                   COLFAX             NE   TRAINED SPOTTER

            DESTROYED ONE CENTER PIVOT SYSTEM

&&

JB
Local storm report, May 9, 5:45 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 SW LINDSAY            41.66N 97.75W
05/08/2004  1.50 INCH        PLATTE             NE   PUBLIC

0608 PM     HAIL             8 S STANTON             41.83N 97.22W
05/08/2004  1.00 INCH        STANTON            NE   TRAINED SPOTTER

0630 PM     HAIL             5 S LEIGH               41.63N 97.24W
05/08/2004  0.88 INCH        COLFAX             NE   PUBLIC

0640 PM     HAIL             6 SW BEEMER             41.87N 96.89W
05/08/2004  1.00 INCH        CUMING             NE   PUBLIC

0655 PM     HAIL             STANTON                 41.95N 97.22W
05/08/2004  0.75 INCH        STANTON            NE   EMERGENCY MNGR

0700 PM     TORNADO          6 S CLARKSON            41.64N 97.12W
05/08/2004                   COLFAX             NE   TRAINED SPOTTER

0738 PM     HAIL             2 N SCHUYLER            41.48N 97.06W
05/08/2004  1.00 INCH        COLFAX             NE   LAW ENFORCEMENT

0738 PM     HAIL             4 S ONAWA               41.97N 96.09W
05/08/2004  1.00 INCH        MONONA             IA   PUBLIC

0740 PM     TORNADO          1 SW SCHUYLER           41.44N 97.07W
05/08/2004                   COLFAX             NE   TRAINED SPOTTER

            DESTROYED ONE CENTER PIVOT SYSTEM

0750 PM     TSTM WND GST     2 N FREMONT             41.47N 96.49W
05/08/2004  60 MPH           DODGE              NE   LAW ENFORCEMENT

0755 PM     HAIL             SCHUYLER                41.45N 97.06W
05/08/2004  0.75 INCH        COLFAX             NE   TRAINED SPOTTER

0800 PM     HAIL             SCHUYLER                41.45N 97.06W
05/08/2004  1.00 INCH        COLFAX             NE   PUBLIC

0805 PM     TSTM WND GST     SCHUYLER                41.45N 97.06W
05/08/2004  80 MPH           COLFAX             NE   EMERGENCY MNGR

            TREES DOWN AND CENTER PIVOTS OVERTURNED

0805 PM     HAIL             SCHUYLER                41.45N 97.06W
05/08/2004  1.25 INCH        COLFAX             NE   EMERGENCY MNGR

0830 PM     TSTM WND GST     FORT CALHOUN            41.46N 96.03W
05/08/2004  60 MPH           WASHINGTON         NE   TRAINED SPOTTER

            THUNDERSTORM WINDS DAMAGED TREES AND A POWER POLE IN
            TOWN. A FEW WINDOWS WERE ALSO BROKEN DUE TO THE WINDS.

0832 PM     HAIL             LINWOOD                 41.41N 96.93W
05/08/2004  0.75 INCH        BUTLER             NE   TRAINED SPOTTER

0843 PM     HAIL             EARLING                 41.78N 95.42W
05/08/2004  0.75 INCH        SHELBY             IA   TRAINED SPOTTER

0845 PM     HAIL             IRWIN                   41.79N 95.21W
05/08/2004  0.88 INCH        SHELBY             IA   AMATEUR RADIO

0850 PM     HAIL             HARLAN                  41.65N 95.33W
05/08/2004  0.75 INCH        SHELBY             IA   CO-OP OBSERVER

0900 PM     HAIL             AVOCA                   41.48N 95.34W
05/08/2004  1.00 INCH        POTTAWATTAMIE      IA   AMATEUR RADIO

0908 PM     FUNNEL CLOUD     WALNUT                  41.48N 95.22W
05/08/2004                   POTTAWATTAMIE      IA   PUBLIC

1105 PM     HAIL             3 E PENDER              42.11N 96.65W
05/08/2004  0.88 INCH        THURSTON           NE   EMERGENCY MNGR

1109 PM     HAIL             5 NW CROFTON            42.78N 97.57W
05/08/2004  1.00 INCH        KNOX               NE   CO-OP OBSERVER

1150 PM     HAIL             GLENWOOD                41.05N 95.74W
05/08/2004  0.88 INCH        MILLS              IA   LAW ENFORCEMENT

&&

JB
Local storm report, May 9, 7:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
731 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             VERDIGRE                42.60N 98.04W
05/09/2004  0.75 INCH        KNOX               NE   LAW ENFORCEMENT

&&

JB
Local storm report, May 9, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
737 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             VERDIGRE                42.60N 98.04W
05/09/2004  1.00 INCH        KNOX               NE   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:24 PM CDTSevere Thunderstorm WarningOAXKnox66 min
May 9, 7:49 PM CDTSevere Thunderstorm WarningOAXAntelope56 min
May 9, 8:02 PM CDTTornado WarningOAXKnox28 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 10, 12:19 AM CDTSevere Thunderstorm WarningOAXSeward41 min
May 10, 2:32 AM CDTSevere Thunderstorm WarningOAXOtoe43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.